Hail, Osage
- When
- April 28, 4:13 PM CST
- Where
- Osage County, 3 mi WNW of Okesa
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.732, -96.182
Golfball size hail damaged vehicles and the roofs of homes.
A broken line of severe thunderstorms developed across northeastern Oklahoma during the late afternoon hours of the 28th, as a cold front moved into the area. The line of thunderstorms moved southeast across eastern Oklahoma through the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A broken line of severe thunderstorms developed across northeastern Oklahoma during the late afternoon hours of the 28th, as a cold front moved into the area. The line of thunderstorms moved southeast across eastern Oklahoma through the evening hours. Very strong instability and strong deep layer shear developed across eastern Oklahoma ahead of the thunderstorms. These conditions promoted the development of supercell thunderstorms within the line, as well as ahead of the line in southeastern Oklahoma. The strongest storms produced hail up to two inches in diameter, damaging wind gusts, and a tornado. Locally heavy rainfall also resulted in some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 2:14 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 314 PM CDT Tue Apr 28 2020 .DISCUSSION... At mid afternoon...a cold front stretched from Northwest Oklahoma through Central & Northeast Kansas to a surface low over Iowa. An additional surface low was also developing from North Central to Southwest Oklahoma with a dryline extending southward into West Texas. A warm front was located from the triple point with the southern surface low through Southeast Oklahoma. In response to these features...southerly low level flow was transporting low level moisture into the region with upper 60s/around 70 deg dewpoints just west of Highway 75/Indian Nations Turnpike to low 60 dewpoints in Northwest Arkansas. Latest meso-analysis indicated the cap continuing to weaken across the region with little to no inhibition west of Highway 75...co- located with the highest dewpoints and sfc/elevated CAPE values in excess of 3000 J/Kg. Ongoing convection along the southeastward moving cold front in Central Kansas is expected to continue to build back westward along the front with additional storm initiation forecast over the next couple of hours as the front reaches the higher moisture/instability plume. Rapid strengthening and development of additional convection is expected to take place across Northeast Oklahoma into Southeast Kansas as the front moves into the CWA. Latest short term guidance shows the leading line of storms reaching the I-44 corridor/far Northwest Arkansas around 00z and into Southeast Oklahoma and West Central Arkansas a couple hours later. Steep mid level lapse rates...ample amounts of instability along with deep layer shear values around 50KT will allow for large hail up to the size of baseballs and damaging winds of 70 to locally 80 mph...as thunderstorms fill the line along the cold front as it pushes south southeast through the CWA. Any storms that can develop out ahead of the front and remain discrete will have a tornado potential as well. As these discrete supercells get ingested into the squall line along the front...embedded supercells and/or book end vortices could allow for the tornado potential to continue through the evening hours over the CWA. Thus...a tornado watch will be in effect across the CWA through 11 PM this evening. Majority of the storms should be exiting the CWA around 5-6z with the exiting cold front. Behind the cold front...northwesterly winds transporting a drier and cooler airmass into the region will continue into Wednesday while the main upper level trof axis moves through and exits the Plains. There may be a few light rain showers across Northwest Arkansas Wednesday afternoon as the trof axis moves through the CWA. Behind this departing system...quiet conditions are forecast Thursday with breezy southerly winds and warming temperatures forecast Friday into the weekend. Additional thunderstorms are forecast to return Saturday night into the beginning of next week in response to another frontal boundary that looks to move into the region. && .PRELIMINARY POINT TEMPS/POPS... TUL 52 72 48 77 / 100 0 0 0 FSM 54 72 48 76 / 100 0 0 0 MLC 54 73 48 77 / 100 0 0 0 BVO 50 71 45 76 / 60 0 0 0 FYV 50 66 45 71 / 100 20 0 0 BYV 51 65 46 71 / 100 20 0 0 MKO 51 71 47 75 / 100 0 0 0 MIO 50 67 45 73 / 90 10 0 0 F10 51 72 48 76 / 100 0 0 0 HHW 57 73 49 76 / 100 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....20
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020
...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Late Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
DISCUSSION...
Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.
Here is the latest timing for the expected severe weather:
Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.
Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.
The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
356 PM CDT Tue Apr 28 2020
OKZ054-282115-
Osage OK-
356 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
415 PM CDT...
At 355 PM CDT, a strong thunderstorm was located 6 miles northeast of
Kaw Lake, moving east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. This storm will likely continue to strengthen and
become severe at any time.
Locations in or near the path include...
Shidler... Grainola...
Foraker... Webb City...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.
LAT...LON 3700 9652 3681 9643 3677 9679 3678 9679
3678 9675 3696 9675 3700 9660
TIME...MOT...LOC 2055Z 255DEG 38KT 3685 9678The Tulsa radar (KINX), 83 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
34 hail, 16 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Golfball size hail damaged vehicles and the roofs of homes.
Strong thunderstorm wind blew down a tree onto a car, injuring its occupant.
Thunderstorm wind gusts were estimated to 60 mph.
Thunderstorm wind gusts were estimated to 70 mph.
Thunderstorm wind gusts were estimated to 60 mph.
Portions of SE Adams Boulevard were flooded and closed in town.
Half dollar size hail damaged vehicles and the roofs of homes.
Golfball size hail damaged vehicles and the roofs of homes.
Half dollar size hail damaged vehicles and the roofs of homes.
Strong thunderstorm wind damaged a barn near Prue.
Thunderstorm wind gusts were estimated to 60 mph.
Thunderstorm wind gusts were estimated to 60 mph.
Strong thunderstorm wind blew down a large tree.
Strong thunderstorm wind snapped large tree limbs.
Half dollar size hail damaged vehicles and the roofs of homes.
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm wind gusts were estimated to 60 mph.
A car was driven into flood waters at E 41st Street and S Sheridan Road, where it stalled out.
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm wind gusts were estimated to 60 mph.
Large hail damaged vehicles and the roofs of homes.
Golfball size hail damaged vehicles and the roofs of homes.
Large hail damaged vehicles and the roofs of homes.
Golfball size hail damaged vehicles and the roofs of homes.
Half dollar size hail damaged vehicles and the roofs of homes.
Golfball size hail damaged vehicles and the roofs of homes.
This tornado developed over the hilly terrain south of Sardis Lake. It uprooted trees and blew down power poles as it crossed the E 1660 Road, and then Highway 43, south of the lake. The tornado moved across the eastern portion of the lake, and came back onto land near the E 1625 Road, where trees were uprooted and large tree limbs were snapped. The tornado crossed Highway 2, where trees were uprooted, and then dissipated just south of the Latimer County line. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Numerous large trees were uprooted near the Choctaw Nation Council House.
Strong thunderstorm wind damaged the roof of a home and blew over a camper north of Jumbo.
Strong thunderstorm wind blew down power lines and snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888477, 888479, 888480, 888481, 888482, 888483, 888491, 888492, 888494, 888496, 888499, 888502, 888505, 888506, 888507, 888508, 888509, 888510, 888511, 888512, 888514, 888515, 888516, 888698, 888700, 888702, 888705, 888706, 888707, 888709, 888710, 888711, 888713, 888715, 888716, 888718, 888772, 888773, 888775, 888776, and more.